Inadvertent Intra-Arterial Contrast Agent Injection Mimicking Bilateral Occlusion of the Internal Carotid Arteries in a Patient With Suspected Stroke on Maximum-Slope, Nondeconvolution Perfusion Computed Tomography

D. Morhard, H. Pellkofer, M. F. Reiser, B. Ertl-Wagner
2009 Stroke  
and Purpose-Inadvertent contrast agent injection in the left cubital artery may lead to decisively altered perfusion parameters in stroke CT. These effects have not previously been described. Summary of Case-A 77-year-old woman with a suspected stroke underwent subsequent stroke CT imaging. No signs of intracranial hemorrhage or acute cerebral ischemia were noted on nonenhanced CT. Qualitative analysis of perfusion CT using the maximum slope model demonstrated an extremely delayed and decreased
more » ... layed and decreased perfusion of the territories of the anterior circulation system and higher values of cerebral blood flow and blood volume of the posterior circulation system mimicking a bilateral occlusion of the internal carotid arteries. CT angiography revealed no relevant stenoses or occlusions of the internal carotid arteries. Intensive investigation into the potential causes of these controversial findings showed that the contrast medium was administered into the left brachial artery due to inadvertent arterial placement of the antecubital catheter. Conclusions-It is important to be familiar with this unusual constellation of perfusion parameters to avoid diagnostic uncertainty in patients with an inadvertent intra-arterial application of contrast agent. (Stroke. 2009;40:e46-e49.)
doi:10.1161/strokeaha.108.526186 pmid:19150872 fatcat:dmo55b6runguhpq5adifrgltvy